South Dakota, 2011Flood in South Dakota, May 20 to 31, 2011
May 20 to 31, 2011 · NWS UNR · 1 event in 1 county or zone
Heavy rain runoff on saturated ground caused record flooding along the Little Missouri River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain runoff on saturated ground caused record flooding along the Little Missouri River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 1:22 PM MST, 1 hour 54 minutes earlier.
Area forecast discussion, May 20, 1:22 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT FRI MAY 20 2011
.DISCUSSION...CURRENT SURFACE MAP SHOWS LOW JUST NORTH OF THE
BLACK HILLS...WITH TROF EXTENDING INTO SOUTH CENTRAL SOUTH DAKOTA.
A FEW SHOWERS/THUNDERSTORMS DEVELOPING NORTHWEST OF THE BLACK
HILLS AND MOVING INTO SOUTHEAST MONTANA. DRY SLOT ASSOCIATED WITH
STRONG SUBSIDENCE IS BRINGING PARTLY CLOUDY SKIES EAST OF THE
BLACK HILLS.
FOR THIS EVENING/TONIGHT...BEST CHANCE OF SHOWERS/THUNDERSTORMS
WILL BE ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA. FOR THE
BLACK HILLS AND PLAINS EAST OF THE HILLS...INSTABILITY INCREASING
WITH MLCAPE OF 100-500J/KG. THUNDERSTORM DEVELOPMENT WILL BE
LIMITED AS UPDRAFTS WILL BE FIGHTING STRONG SUBSIDENCE. BETTER
CHANCE OF THUNDERSTORMS INTO SOUTH CENTRAL SOUTH DAKOTA ALONG
SURFACE TROF AND INTERACTION OF SHORTWAVE IN EASTERN NEBRASKA
LIFTING NORTHWARD.
UPPER LOW MOVES SLOWLY SATURDAY AND SUNDAY...TRACKING EASTWARD
ALONG THE SOUTH DAKOTA/NORTH DAKOTA BORDER. SUFFICIENT LOWER
LEVEL MOISTURE AND STEEP LAPSE RATES WILL KEEP CLOUDS/SHOWERS
ACROSS THE AREA THROUGH SUNDAY. BY SUNDAY...SURFACE GRADIENT
TIGHTENS ACROSS THE AREA...RESULTING IN GUSTY NORTHWEST WINDS.
EXTENDED...UPPER LEVEL TROF WILL CONTINUE TO SHIFT EAST ON MONDAY
WITH LINGERING SHOWERS AND STORMS POSSIBLE. ANOTHER STRONG UPPER
LOW WILL CROSS THE CENTRAL ROCKIES ON TUESDAY...KEEPING A CHANCE
OF PRECIPITATION IN THE FORECAST FOR TUESDAY AND WEDNESDAY...WITH
BEST CHANCES ACROSS NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA.
YET ANOTHER SHORTWAVE SLIDES ACROSS THE NORTHERN PLAINS LATE IN
THE WEEK...BRINGING ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL GENERALLY BE BELOW AVERAGE
THROUGH THE EXTENDED PERIOD.
&&
.AVIATION...SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WITH
MVFR TO IFR CIGS WILL BE POSSIBLE ACROSS NORTHEAST WYOMING AND THE
BLACK HILLS THROUGH THE EVENING. MAINLY VFR CONDITIONS ARE EXPECTED
ACROSS THE REMAINDER OF THE SOUTH DAKOTA PLAINS THROUGH THE EVENING.
CONDITIONS WILL DETERIORATE AFTER MIDNIGHT AND INTO SATURDAY MORNING
AS THE STORM SYSTEM SHIFTS EAST ACROSS THE DAKOTAS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, May 20, 3:36 AM MST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
436 AM MDT FRI MAY 20 2011
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
436 AM MDT (536 AM CDT) FRI MAY 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
BE FOUND ACROSS THE AREA TODAY. RIVERS...CREEKS AND STREAMS WILL
CONTINUE TO RUN HIGH DUE TO THE RAIN OF THE PAST COUPLE OF DAYS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY FROM
SATURDAY THROUGH MONDAY. ALTHOUGH ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Local storm report, May 20, 1:06 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD 3 SE INTERIOR 43.70N 101.94W
05/20/2011 JACKSON SD LAW ENFORCEMENT
WHITE RIVER NEAR INTERIOR IS FLOODING ON THE NORTH SIDE
OF THE RIVER. WATER IS OVER THE NORTHBOUND LANE OF
HIGHWAY 44.
&&
MSMITHLocal storm report, May 20, 1:09 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM MDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD 3 SE INTERIOR 43.70N 101.94W
05/20/2011 JACKSON SD LAW ENFORCEMENT
WHITE RIVER NEAR INTERIOR IS FLOODING ON THE NORTH SIDE
OF THE RIVER. WATER IS APPROACHING THE NORTHBOUND LANE OF
HIGHWAY 44.
&&
MSMITHLocal storm report, May 20, 1:14 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
214 PM MDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HEAVY RAIN RAPID CITY AIRPORT 44.04N 103.06W
05/20/2011 M2.48 INCH PENNINGTON SD ASOS
STORM TOTAL
0205 PM HEAVY RAIN HILL CITY 43.93N 103.57W
05/20/2011 M2.90 INCH PENNINGTON SD TRAINED SPOTTER
STORM TOTAL
0205 PM HEAVY RAIN 2 W DOWNTOWN RAPID CITY 44.08N 103.27W
05/20/2011 M2.95 INCH PENNINGTON SD NWS EMPLOYEE
STORM TOTAL
0205 PM HEAVY RAIN HILL CITY 43.93N 103.57W
05/20/2011 M2.91 INCH PENNINGTON SD NWS EMPLOYEE
STORM TOTAL
0205 PM HEAVY RAIN 7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
05/20/2011 M2.98 INCH PENNINGTON SD NWS EMPLOYEE
0205 PM HEAVY RAIN 4 S PACTOLA RESERVOIR 44.01N 103.50W
05/20/2011 M2.80 INCH PENNINGTON SD NWS EMPLOYEE
0205 PM HEAVY RAIN DOWNTOWN RAPID CITY 44.08N 103.23W
05/20/2011 M2.79 INCH PENNINGTON SD CO-OP OBSERVER
STORM TOTAL
&&
MERICKSOFlood, Harding
- When
- May 20, 3:16 PM MST to May 31, 5:15 PM MST
- Where
- Harding County, 17.15 mi WNW of Ladner to 8.63 mi SSW of Camp Crook
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- River/Stream Gage
- Coordinates
- 45.945, -104.046
Record flooding occurred on the Little Missouri River from the Montana state line southwest of Camp Crook to the North Dakota state line. Homes and rural roads along the river were inundated. The river gage crested at a record stage of 19.27 feet, which is 7.27 feet over flood stage, exceeding the stage of 17.67 feet set in 2009. The highest flow was 19,400 cubic feet per second.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Montana, May 20 to 31, 20112 deaths · $14 million · 13 events
- Tornado and Flash Flooding in Arkansas, May 20 to 24, 2011$496,000 · EF0 · 62 events
- Flooding and Heavy Rain in Nebraska, May 20 to 21, 2011$1.6 million · 5 events
- Flash Flooding and Lightning Strike in Vermont, May 20, 2011$585,000 · 5 events
- Tornado and Hail in Texas, May 20 to 21, 2011$106,000 · EF0 · 40 events
- Flood in Wyoming, May 20 to 23, 2011$520,000 · 1 event
- Flash Flooding and Flood in Texas, May 20, 2011$110,000 · 1.75 in hail · 32 events
- Tornado in Montana, May 20, 2011$75,000 · EF1 · 1 event
- Tornado in Oklahoma, May 20, 2011$35,000 · EF1 · 1 event
- Flash Flooding in New York, May 20, 2011$80,000 · 6 events
- Tornado and Flash Flood in Arkansas, May 20, 20112 injured · $11,000 · EF0 · 3 events
- Tornadoes and Hail in Texas, May 20, 2011$15,000 · EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313827.